Biphosphonates Raise the Risk of Atrial Fibrillation

Atrial FibBiphosphonate drugs such as Fosamax, Boniva and Actonel are used commonly to treat osteoporosis and to prevent the progression of bone disease from low mineralization or osteopenia to osteoporosis. The most common side effect we normally see is gastrointestinal upset with inflammation of the esophagus and stomach especially when the pill is not swallowed with sufficient liquids.  Patients receiving biphosphonates are cautioned to take the pill with sufficient liquid, while remaining upright for 45 minutes to an hour.  Biphosphonates have revolutionized the prevention of and treatment of osteoporotic bone disease.

In October’s issue of Chest Medical Journal Dr. Abhishek Sarma, MD, of Maimonides Medical Center in Brooklyn, N.Y. shows that biphosphonate use is associated with an increased risk of developing the arrhythmia atrial fibrillation.  Atrial fibrillation is a disorderly rhythm of the upper chambers of the heart leading to ineffective blood flow and increased risks of clots forming in the heart chambers and disseminating causing strokes. Older adults, the same patient population that is at risk for osteoporosis, is the patient group who when they develop atrial fibrillation require the use of blood thinners such as warfarin or xarelto or elliquis to prevent clot formation and strokes. Dr. Sharma performed a review of existing randomized controlled and observational studies.  He concluded there was a 27% increased risk of developing atrial fibrillation if you were taking biphosphonates. They looked at six observational studies with almost 150,000 participants and six randomized controlled trials with 41,000 patients. The increased risk occurred in patients taking the biphosphonates by mouth or by intravenous infusion. They postulated that biphosphonate use triggers an inflammatory protein that effects intracellular calcium and leads to arrhythmias.

The study clearly requires follow-up. If you stop the biphosphonates will the patient return to a normal rhythm on their own or if chemically or electrically shocked back into a normal rhythm?  It is clear that we need to prevent and treat osteoporosis but it is now important for us to determine what this new finding means to a person’s long term health. If you are taking biphosphonates speak to your physician about this new finding and how or if it relates to you.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: